Wyoming, 2012

High Wind in Wyoming, November 24, 2012

November 24, 2012 · NWS CYS · 11 events in 4 counties and zones

A potent upper level jet overhead and large surface pressure gradient produced strong and gusty west to southwest winds for the wind corridors of southeast Wyoming.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A potent upper level jet overhead and large surface pressure gradient produced strong and gusty west to southwest winds for the wind corridors of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 24, 4:14 AM MST, 41 minutes earlier.

Area forecast discussion, Nov 24, 4:14 AM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
414 AM MST SAT NOV 24 2012

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
VERY WARM TODAY BUT COOLER CONDITIONS SUNDAY AND QUITE A BIT
COOLER BY MONDAY. WESTERLY DOWNSLOPE WINDS WILL PRODUCE VERY MILD
TEMPERATURES TODAY. AT THIS TIME IT IS NEARLY 50 DEGREES IN
CHEYENNE WHICH IS 35 DEGREES WARMER THAN YESTERDAY AT THIS TIME.
GENERALLY SPEAKING WILL SEE HIGHS TODAY IN THE 50S WEST TO 60S
EAST OR AROUND 15 DEGREES ABOVE NORMAL. HIGH TEMPERATURES WILL BE
TRICKY ALONG THE BOUNDARY SUNDAY. COLD AIR AND STRATUS WILL HOLD
TEMPERATURES IN THE 30S WHILE TO THE SOUTH OF THE BOUNDARY
TEMPERATURES WILL BE IN THE 50S WITH A TIGHT TEMPERATURE GRADIENT
SOMEWHERE IN BETWEEN.

WINDS ARE THE MAIN FORECAST CONCERN TODAY AND TONIGHT. GFS AND NAM
INDICATED A CORE OF 50 TO 55 KT WINDS AT 700 MB OVER FAVORED WIND
PRONE AREAS THROUGH TONIGHT. ALSO 750 MB WIND SHOWING 45 TO 50 KTS
ALONG THE LARAMIE RANGE FOOTHILLS THROUGH EARLY THIS EVENING.
PROVIDED BORDEAUX HAS GUSTED UP TO 50 MPH ALREADY THIS MORNING...
GUSTS 40 TO 50 MPH WILL BE POSSIBLE BETWEEN CHEYENNE AND BORDEAUX
THIS AFTERNOON. SIMILAR TYPE WIND GUSTS AREA EXPECTED IN THE
ARLINGTON AREA. DO NOT EXPECT THE NEED FOR A HIGH WIND WARNING BUT
BOTH SUSTAINED WIND AND WIND GUSTS WILL LIKELY APPROACH WARNING
CRITERIA AT TIMES. OF COURSE IT WILL BE SOMETHING TO KEEP AN EYE
ON AS MODELS TRENDED SLIGHTLY HIGHER WITH WIND SPEEDS THE LAST FEW
RUNS.

THE FORECAST FOCUS SHIFTS TO THE POTENTIAL FOR SNOW LATE TONIGHT
THROUGH SUNDAY NIGHT. A FRONTAL BOUNDARY IS EXPECTED TO SETTLE IN
ACROSS CENTRAL WYOMING LATE TONIGHT. THIS BOUNDARY WILL BECOME
STATIONARY BEFORE SLOWLY MAKING ITS WAY SOUTHWARD SUNDAY NIGHT AND
MONDAY. A DUSTING OF SNOW IS POSSIBLE OVER FAR NORTHERN PORTIONS
OF CONVERSE AND NIOBRARA COUNTIES LATE TONIGHT INTO SUNDAY
AFTERNOON BUT THE MAIN CHANCE FOR SNOW SHOULD BE SUNDAY NIGHT AS
THE MAIN SHORTWAVE APPROACHES THE FRONTAL BOUNDARY. 1 TO 3 INCHES
OF SNOW SEEMS A GOOD BET FOR MUCH OF NIOBRARA AND CONVERSE COUNTY
INCLUDING THE NORTHERN LARAMIE RANGE. NAM...EC...AND GFS HAVE THE
SAME GENERAL IDEA ON TIME AND LOCATION OF SNOW...ALTHOUGH THE
NAM AND EC PUSH LIGHT SNOW A BIT FARTHER SOUTH LATE SUNDAY
NIGHT...WITH THE POTENTIAL FOR A DUSTING TO A FEW TENTHS OF AN
INCH AS FAR SOUTH AS CHEYENNE. NOT EXPECTING ADVISORY TYPE SNOW
AMOUNTS BUT IF ANYWHERE MAY NEED AN ADVISORY IT WILL BE NORTHERN
PORTIONS OF THE NEBRASKA PANHANDLE AS THAT LOOKS TO BE THE PIVOT
POINT FOR THE SHORTWAVE RIDING ALONG THE FRONT. WINDS ARE NOT A
CONCERN AS WINDS WILL BE RATHER LIGHT WHEN THE SNOW IS FALLING.

.LONG TERM...TUESDAY THROUGH FRIDAY...
UPPER RIDGE OVER THE WESTERN CONUS TUESDAY WILL SHIFT SLOWLY EAST
ACROSS THE CWA WEDS INTO THURSDAY WHILE DEAMPLIFYING...LEAVING A
GENERALLY ZONAL FLOW ACROSS THE CWA THURSDAY AND FRIDAY. THIS
WILL PROVIDE A MILD AND DRY WEATHER PATTERN ACROSS THE REGION
DURING THE PERIOD. TEMPERATURES WILL BE GENERALLY ABOVE SEASONAL
NORMS WITH NO SIGNIFICANT HINT OF ANY COLD OUTBREAKS ANYTIME
SOON. LOCALLY GUSTY WINDS MAY OCCUR AROUND THE MTNS AT TIMES...
ESPECIALLY TOWARDS FRIDAY.

&&

.AVIATION...12Z TAF ISSUANCE...VFR OVER ALL TERMINALS THROUGH
THIS EVENING WITH GUSTY WINDS OVER ALL BUT KCDR THROUGH THE DAY.
SFC COLD FRONT WILL SAG SOUTHWARD EAST OF THE MTNS TONIGHT WITH
CIGS LOWERING TO MVFR/IFR OVER THE NORTHERN AND CENTRAL NEB
PANHANDLE LATE TONIGHT AS SFC WIND BECOMES UPSLOPE. SOME LIGHT
SNOWS ALSO POSSIBLE OVER SAME AREAS LATE TONIGHT.

&&

.FIRE WEATHER...
RED FLAG WARNING FOR FAR SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA
PANHANDLE TODAY. HUMIDITY WILL DROP TO 10 TO 15 PERCENT WITH WINDS
GUSTING 25 TO 35 MPH. WINDS WILL DECREASE THIS EVENING WHILE HUMIDITY
RECOVERS.

COOLER AIR WILL FILTER IN ALOFT TONIGHT. THIS COOLER AIR WILL
NEGATE CRITICAL FIRE WEATHER CONDITIONS SUNDAY. A FRONTAL
BOUNDARY WILL SLOWLY PUSH SOUTHWARD SUNDAY AND MONDAY. SNOW WILL
BE POSSIBLE ALONG THIS BOUNDARY. THE MAIN THREAT FOR ACCUMULATING
SNOW WILL BE OVER NIOBRARA AND CONVERSE COUNTIES SUNDAY NIGHT
WHEN ONE TO THREE INCHES OF SNOW WILL BE POSSIBLE. LITTLE TO NO
SNOW IS EXPECTED IN THE SOUTHERN FORECAST AREA.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...RED FLAG WARNING FROM 8 AM SATURDAY TO 4 PM SATURDAY FOR WYZ107-
     WYZ108-WYZ118-WYZ119.
NE...RED FLAG WARNING FROM 8 AM SATURDAY TO 4 PM SATURDAY FOR NEZ003-
     NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ096.

&&

SHORT TERM/FIRE WEATHER...LIEBL
LONG TERM/AVIATION...RE
Hazardous weather outlook, Nov 24, 3:53 AM MST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
353 AM MST SAT NOV 24 2012

NEZ003-019>021-054-055-096-WYZ101-103>119-251130-
BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
353 AM MST SAT NOV 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST TO NORTHWEST WINDS WILL OCCUR TODAY ESPECIALLY IN WIND-
PRONE AREAS AROUND THE MOUNTAINS. SOME GUSTS AROUND 50 MPH ARE
POSSIBLE. THESE WINDS ALONG WITH DRY CONDITIONS WILL CREATE RAPID
FIRE GROWTH POTENTIAL FROM FAR SOUTHEAST WYOMING INTO THE SOUTHERN
NEBRASKA PANHANDLE TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-095-WYZ102-251130-
DAWES-NORTH SIOUX-NIOBRARA COUNTY-
353 AM MST SAT NOV 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Nov 24, 3:03 AM MST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
303 AM MST SAT NOV 24 2012

WYZ110-241300-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
303 AM MST SAT NOV 24 2012

WEST TO SOUTHWEST SURFACE WINDS WILL BE SUSTAINED FROM 30 TO 40
MPH WITH GUSTS OF 45 TO 55 MPH IN THE ARLINGTON AREA EARLY THIS
MORNING.

MOTORISTS TRAVELING ON INTERSTATE 80 THROUGH THE ARLINGTON AREA
SHOULD BE PREPARED TO ENCOUNTER STRONG WINDS AND SUDDEN GUSTS.
THOSE WITH LIGHTWEIGHT OR HIGH PROFILE VEHICLES NEED TO BE
ESPECIALLY CAUTIOUS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
November 24, 4:55 AM MST to 6:05 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT site at Bordeaux measured wind gusts of 58 mph or higher, with a peak gust of 65 mph at 24/0550 MST.

High Wind, North Snowy Range Foothills

When
November 24, 9:01 AM MST to 10:01 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 24/0916 MST.

High Wind, South Laramie Range Foothills

When
November 24, 10:30 AM MST to 11:15 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR site at Emkay measured wind gusts of 58 mph or higher, with a peak gust of 63 mph at 24/1055 MST.

High Wind, South Laramie Range Foothills

When
November 24, 11:41 AM MST to 12:41 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT site at Wyoming Hill south of Cheyenne measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
November 24, 11:46 AM MST to 11:51 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Strouss Hill measured wind gusts of 61 mph.

High Wind, North Snowy Range Foothills

When
November 24, 11:50 AM MST to 2:45 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Wagonhound by Arlington measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 24/1150 MST.

High Wind, South Laramie Range

When
November 24, 12:02 PM MST to 12:07 PM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT site at Vedauwoo measured wind gusts of 58 mph.

High Wind, Central Laramie Range and Southwest Platte County

When
November 24, 12:40 PM MST to 3:35 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT site at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 24/1530 MST.

High Wind, South Laramie Range Foothills

When
November 24, 12:45 PM MST to 2:30 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR site at Emkay measured wind gusts of 58 mph or higher, with a peak gust of 66 mph at 24/1315 MST.

High Wind, North Snowy Range Foothills

When
November 24, 2:06 PM MST to 4:16 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 24/1611 MST.

High Wind, North Snowy Range Foothills

When
November 24, 2:56 PM MST to 5:31 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Arlington East measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 24/1536 MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414228, 414231, 414236, 414238, 414233, 414234, 414235, 414229, 414237, 414232, 414230.